Indiana

Quitting Antidepressants Could Cause Difficult Withdrawal Symptoms

Patients who have taken antidepressants for years could face difficult and possibly dangerous withdrawal symptoms when they quit.

Researchers at Midwestern University say that extended use creates physical dependence and that patients withdrawing from anti-depressants should follow a tapering schedule to avoid flulike symptoms.

“I understand that many people feel safe in that their depression or anxiety is continuously managed by medication. However, these are mind-altering drugs and were never intended as a permanent solution,” said Mireille Rizkalla, Ph.D., Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine, and lead author on the research.

Other side effects that could come as a result of quitting antidepressants could include insomnia, as well as nausea and loss of balance.

Comments

comments

Back to top button
Close